Indiana, 2016

Flooding in Indiana, April 13 to 20, 2016

April 13 to 20, 2016 · NWS PAH · 4 events in 3 counties and zones

Minor flooding occurred along the Wabash and White Rivers. Significant rains did not fall in central and southern Indiana until the 10th and 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along the Wabash and White Rivers. Significant rains did not fall in central and southern Indiana until the 10th and 11th. Rains of 1 to slightly more than 2 inches caused lowland river flooding in the Wabash and White River basins about mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 5:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 13, 5:40 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 AM CDT WED APR 13 2016

.UPDATED...
Issued at 640 AM CDT WED APR 13 2016

Updated aviation discussion.

&&

.SHORT TERM...(Today through Friday night)
Issued at 340 AM CDT Wed Apr 13 2016

An elongated surface ridge axis will remain over the PAH forecast
area today as the center of high pressure moves eastward through
the Great Lakes region. As a result, there will be mostly clear
skies and winds generally out of the northeast through tonight.
Some high thin clouds will be seen near the AR/TN state line, with
a light shower possible late due to the approach of a weak mid
level low from the southern Plains.

The low is forecast to slow its forward movement Thursday in
response to a building mid/upper ridge to its northeast. This
feature, which will be centered over the mid/deep South, is
progged to induce an inverted surface trof across our area early
Thursday, helping to focus convection over the southern half of
the region in the form of light showers. The lapse rates
associated with the low may even make a few lightning strikes
possible Thursday afternoon across mainly southeastern MO and
western KY. The low will begin to fill Thursday night as it slowly
rolls eastward. There are some model indications (NAM/ECMWF) that
the better low level focus (and pcpn chances) associated the
inverted trof may migrate westward more toward southeastern MO
Thursday night.

By daybreak Friday, the low will have lost most of its influence
for the PAH forecast area, and all but the southernmost part of
the KY Pennyrile region should be rain-free. Most of the region
should see at least some filtered sunshine Friday. Clouds may
decrease somewhat Friday night.

After some possible frost in parts of the region early this
morning, an overall warming trend can be expected through the
short term period, to near seasonable levels.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 AM CDT Wed Apr 13 2016

A complex and highly amplified pattern is forecast, with a closed h5
low at the beginning of the period over the four corners region, and
a ridge across our area to its east. Meanwhile within the main flow
across Canada, energy is forecast to move southeast across the Great
Lakes region by the beginning of next week, which would serve to
keep some element of s/wv ridging across the region, while the low
to our west opens up slightly and ejects energy into this decaying
ridge axis. A blend of model solutions seems reasonable given the
complexity.

Kept the forecast dry Saturday through Sunday night. For Monday
through Tuesday, our PoPs will be lower than "blend" solutions given
the degree of uncertainty within this complex pattern. It is still
somewhat unclear how far east energy will track and how much moisture
will be available for convection early next week. Just slight to low
chance PoPs for now moving in from the west. Temps will be a blend
of persistence and MOS.

&&

.AVIATION...
Issued at 640 AM CDT Wed Apr 13 2016

VFR conditions will continue, with increasing high clouds,
especially toward the end of the 24 hour TAF period. Winds will be
easterly at generally below 10 knots today, and will back to the
northeast by afternoon, then remain light overnight. An MVFR deck is
expected to arrive just beyond the 12Z TAF period with a chance of
light rain.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...CN
AVIATION...DB
Hazardous weather outlook, Apr 13, 2:49 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED APR 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND
SOUTHEASTERN MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF
SOUTHEASTERN MISSOURI AND FAR WESTERN KENTUCKY THURSDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Gibson

When
April 13, 8:00 AM CST to April 20, 8:00 AM CST
Where
Gibson County, 1.72 mi NNE of Hazleton to 1.23 mi WSW of Giro
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.503, -87.518

Minor flooding occurred along the White River. Floodwaters covered the Hazleton softball field. One or two lightly travelled roads were underwater and impassable. Many low-lying fields were inundated. Low-lying oil fields were flooded. High water isolated some river cabins.

Flood, Pike

When
April 13, 11:00 AM EST to April 19, 3:00 PM EST
Where
Pike County, Petersburg to 1.46 mi NE of Petersburg
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred along the White River. Bottomland woods and fields were flooded. Many of the following county roads were flooded. East of State Route 57, these roads included CR 750N, CR 600N, and CR 1000E. West of State Route 57, these roads included CR 250W, CR 400W, CR 675N, CR 700N, CR 1000W, CR 900W, CR 700W and CR 775W. Low oil fields were flooded.

Flood, Gibson

When
April 14, 8:00 AM CST to April 18, 1:00 PM CST
Where
Gibson County, East Mt Carmel to 1.11 mi WSW of East Mt Carmel
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Minor flooding occurred along the Wabash River. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Bottomland woods and fields were underwater.

Flood, Posey

When
April 15, 2:00 AM CST to April 18, 7:00 PM CST
Where
Posey County, New Harmony to 0.47 mi NNE of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Minor flooding occurred along the Wabash River. Low-lying fields and woodlands near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625658, 625663, 625656, 625657.